Arizona, 2007

Flash Flooding and Damaging Wind in Arizona, July 20, 2007

July 20, 2007 · NWS TWC · 3 events in 2 counties and zones

Runoff from excessive rainfall on July 19th caused washes to flow across the Tucson Metro area. In addition, new thunderstorms developed later in the day across Cochise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Runoff from excessive rainfall on July 19th caused washes to flow across the Tucson Metro area. In addition, new thunderstorms developed later in the day across Cochise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 9:57 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 9:57 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
957 PM MST THU JUL 19 2007

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN NEAR THE FOUR CORNERS.
ADEQUATE MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL PROVIDE
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ACTIVITY WILL INCREASE INTO THE WEEKEND AS STRONGER
EASTERLY FLOW OCCURS.

&&

.DISCUSSION...A VERY BUSY LATE AFTERNOON AND EVENING WITH CONVECTION
FLARING UP INITIALLY OVER SANTA CRUZ COUNTY WHERE THE STORMS TURNED
SEVERE OVER THE EXTREME SOUTHEAST PORTION OF THE COUNTY. MEANWHILE A
SEVERE STORM DEVELOPED OVER CENTRAL GRAHAM COUNTY NORTHEAST OF
HIGHWAY 70 NEAR THE TOWNS OF PIMA...THATCHER AND SAFFORD. THIS STORM
MOVED ACROSS THOSE AREAS...BUT AS OF NOW WE HAVE NOT RECEIVED GROUND
TRUTH REPORTS TO CONFIRM THAT THIS STORM WAS SEVERE...EVEN THOUGH
RADAR SIGNATURES WERE INDICATING A SEVERE STORM. AS THE EVENING
PROGRESSED THE STORM IN SANTA CRUZ COUNTY PRODUCED 1.5 INCH DIAMETER
HAIL IN PATAGONIA. STORMS THEN BEGAN TO DEVELOP IN COCHISE COUNTY
WITH A LINE EVENTUALLY DEVELOPING FROM SANTA CRUZ COUNTY...ACROSS
EXTREME SOUTHEAST PIMA COUNTY AND WEST CENTRAL COCHISE COUNTY AND
INTO SOUTHWEST GRAHAM COUNTY. THIS LINE THEN MOVED NORTHWEST INTO
EASTERN PIMA COUNTY AND MADE ITS WAY ACROSS THE ENTIRE TUCSON METRO
AREA. THE MAIN IMPACT THESE STORMS HAD ON THE TUCSON AREA WAS
DAMAGING WINDS AND BLOWING DUST REDUCING VISIBILITIES DOWN TO A
QUARTER OF A MILE FOR AREAS FROM TUCSON AND INTO SOUTHEAST PINAL
COUNTY. FOR A COMPLETE LISTING OF DAMAGE REPORTS FROM AROUND THE
AREA REFER TO OUR LATEST LOCAL STORM REPORT (PHXLSRTWC). A FLOOD
ADVISORY CONTINUES ACROSS CENTRAL PIMA COUNTY...INCLUDING THE TOHONO
OODHAM NATION UNTIL 1145 PM MST.

WILL MAKE ADJUSTMENTS TO THE GRIDS AND ZONE FORECASTS TO REFLECT
THE CURRENT RADAR TRENDS.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE INTO THE WEEKEND.
WINDS WILL BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS UP TO 25 MPH
DUE TO SURFACE HEATING. ADDITIONALLY...ANY THUNDERSTORMS THAT OCCUR
WILL BE CAPABLE OF PRODUCING STRONG...GUSTY AND ERRATIC WINDS.
RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE 45 TO 75 PERCENT
RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS INTO THE 20 TO
30 PERCENT RANGE.

&&

.AVIATION...ISOLD TO SCT TSRA/SHRA ARE EXPECTED ACROSS SOUTHEAST
ARIZONA THROUGH THE REMAINDER OF THIS EVENING. EXPECT SCT-BKN090CB
UNTIL AROUND 06Z BEFORE THE CLOUDS WILL BEGIN TO ERODE WITH MAINLY
SCT120 SCT-BKN250 AFTER MIDNIGHT. AVIATION DISCUSSION NOT UPDATED
FOR TAF AND TWEB AMENDMENTS.

&&

.CLIMATE...THE CONSECUTIVE DAY STREAK OF DAYTIME HIGH TEMPERATURES
OF 100 OR GREATER AT THE TUCSON AIRPORT HAS REACHED 37 DAYS AS OF
TODAY. HAVING HIT 103 AT THE TUCSON INTERNATIONAL AIRPORT...TODAY
QUALIFIES AS DAY 37. DUE TO INCREASED MOISTURE AND THUNDERSTORM
ACTIVITY FRIDAY AND SATURDAY...WE ARE FORECASTING 99 FOR FRIDAY AND
97 FOR SATURDAY SO IT LOOKS LIKE TUCSON WILL FALL JUST SHORT OF
TYING THE ALL-TIME RECORD OF 39 CONSECUTIVE DAYS. IN ANY EVENT...IT
WILL BE ANOTHER HISTORIC RUN OF 100+ TEMPERATURES FOR TUCSON.

TOP 5 LONGEST CONSECUTIVE DAY STREAKS OF HIGHS 100 DEGREES OR BETTER:

1) 39 DAYS IN 2005 (JUNE 14TH TO JULY 22ND)
   39 DAYS IN 1987 (JUNE 7TH TO JULY 15TH)
3) 37 DAYS IN 2007 (JUNE 13TH TO JULY 19TH) ***
4) 33 DAYS IN 2002 (JUNE 13TH TO JULY 15TH)
5) 32 DAYS IN 1942 (JUNE 13TH TO JULY 14TH)

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 6:20 AM MST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
620 AM MST THU JUL 19 2007

AZZ019-030-033>035-201300-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
620 AM MST THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MAINTAIN AN EASTERLY
FLOW ACROSS THE AREA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN AND SLOWLY MOVE INTO
THE VALLEYS. SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS
AFTERNOON AND THIS EVENING. HEAVY RAIN IS ALSO POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-201300-
SOUTHEAST PINAL COUNTY-
620 AM MST THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MAINTAIN AN EASTERLY
FLOW ACROSS THE AREA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN AND SLOWLY MOVE INTO
THE VALLEY. SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS
AFTERNOON AND THIS EVENING. THE STRONG GUSTY WINDS MAY PRODUCE AREAS
OF BLOWING DUST WITH VISIBILITIES LESS THAN ONE MILE AT TIMES. HEAVY
RAIN IS ALSO POSSIBLE WHICH MAY CAUSE SOME LOCALIZED FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-201300-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
620 AM MST THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ONE MORE HOT DAY ACROSS CENTRAL AND WESTERN PIMA COUNTY WITH DAYTIME
TEMPERATURES IN THE 105 TO 110 RANGE. ISOLATED THUNDERSTORMS MAY
ALSO DEVELOP LATER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT
OF THESE STORMS WILL BE STRONG GUSTY WINDS THAT MAY APPROACH SEVERE
LIMITS AND ALSO BRIEF HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT EVENING SHOWERS AND
THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE LIMITS. FLASH
FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 19, 8:10 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
810 PM MST THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     7 SSW AVRA VALLEY       32.34N 111.35W
07/19/2007  M63 MPH          PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Jul 19, 9:04 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
904 PM MST THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     DUST STORM       PICACHO PEAK            32.65N 111.40W
07/19/2007                   PINAL              AZ   AMATEUR RADIO

            NEAR ZERO VISIBILITY ALONG INTERSTATE 10 AT MILE MARKER
            197

&&

PYTLAK
Local storm report, Jul 19, 9:09 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
909 PM MST THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     DUST STORM       RED ROCK                32.58N 111.32W
07/19/2007                   PINAL              AZ   AMATEUR RADIO

            VISIBILITY NEAR ZERO ALONG INTERSTATE 10.

&&

PYTLAK
Local storm report, Jul 19, 9:22 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
922 PM MST THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     DUST STORM       ELOY                    32.74N 111.61W
07/19/2007                   PINAL              AZ   LAW ENFORCEMENT

            VISIBILITY DOWN TO ONLY 5 FT

&&

PYTLAK
Local storm report, Jul 19, 9:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
923 PM MST THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     DUST STORM       2 SW SAFFORD            32.81N 109.71W
07/19/2007                   GRAHAM             AZ   TRAINED SPOTTER

            VISIBILITY UNDER 100 FT

0602 PM     TSTM WND DMG     ST. DAVID               31.90N 110.23W
07/19/2007                   COCHISE            AZ   TRAINED SPOTTER

            LARGE COTTONWOOD TREE DOWNED ACROSS STATE HIGHWAY 80

0605 PM     HAIL             N PATAGONIA             31.54N 110.75W
07/19/2007  M1.50 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

0623 PM     FLASH FLOOD      BENSON                  31.96N 110.30W
07/19/2007                   COCHISE            AZ   LAW ENFORCEMENT

            MANY STREETS FLOODED IN BENSON.

0624 PM     HAIL             RIO RICO                31.47N 110.98W
07/19/2007  M0.88 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

0651 PM     TSTM WND GST     5 NNE GREEN VALLEY      31.92N 110.99W
07/19/2007  E60.00 MPH       PIMA               AZ   TRAINED SPOTTER

            DUST STORM ALSO IN PROGRESS.

0653 PM     HAIL             N ARIVACA JUNCTION      31.73N 111.06W
07/19/2007  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

0722 PM     DUST STORM       CORONA DE TUCSON        31.95N 110.77W
07/19/2007                   PIMA               AZ   FIRE DEPT/RESCUE

            VISIBILITY 1/4 MILE

0722 PM     TSTM WND GST     CORONA DE TUCSON        31.95N 110.77W
07/19/2007  E60.00 MPH       PIMA               AZ   FIRE DEPT/RESCUE

0730 PM     DUST STORM       TUCSON                  32.24N 110.94W
07/19/2007                   PIMA               AZ   NWS EMPLOYEE

            VISIBILITY 1/4 MILE AT NWS TUCSON ON UOFA CAMPUS

0733 PM     TSTM WND GST     TUCSON                  32.24N 110.94W
07/19/2007  E60.00 MPH       PIMA               AZ   NWS EMPLOYEE

            ESTIMATED AT NWS OFFICE. MEASURED GUST TO 69 MPH ON ROOF
            OF U OF A ATMOSPERHIC SCIENCES BUILDING.

0733 PM     DUST STORM       8 WNW TUCSON            32.26N 111.07W
07/19/2007                   PIMA               AZ   TRAINED SPOTTER

            VISIBILITY 1/4 MILE

0735 PM     TSTM WND DMG     7 NE TUCSON             32.31N 110.86W
07/19/2007                   PIMA               AZ   LAW ENFORCEMENT

            TREE DOWNED ACROSS TANQUE VERDE RD. NEAR PANTANO WASH

0750 PM     TSTM WND DMG     4 NW TUCSON             32.28N 110.99W
07/19/2007                   PIMA               AZ   BROADCAST MEDIA

            POWER LINES DOWNED IN MIRACLE MILE AREA OF TUCSON

0803 PM     DUST STORM       MARANA                  32.41N 111.17W
07/19/2007                   PIMA               AZ   AMATEUR RADIO

            VISIBILITY NEAR ZERO

0809 PM     TSTM WND GST     7 SSW AVRA VALLEY       32.34N 111.35W
07/19/2007  M63.00 MPH       PIMA               AZ   TRAINED SPOTTER

0855 PM     DUST STORM       PICACHO PEAK            32.65N 111.40W
07/19/2007                   PINAL              AZ   AMATEUR RADIO

            NEAR ZERO VISIBILITY ALONG INTERSTATE 10 AT MILE MARKER
            197

0908 PM     DUST STORM       RED ROCK                32.58N 111.32W
07/19/2007                   PINAL              AZ   AMATEUR RADIO

            VISIBILITY NEAR ZERO ALONG INTERSTATE 10.

0917 PM     DUST STORM       ELOY                    32.74N 111.61W
07/19/2007                   PINAL              AZ   LAW ENFORCEMENT

            VISIBILITY DOWN TO ONLY 5 FT

&&

PYTLAK
Local storm report, Jul 19, 9:42 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
942 PM MST THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     DUST STORM       2 SW SAFFORD            32.81N 109.71W
07/19/2007                   GRAHAM             AZ   TRAINED SPOTTER

            VISIBILITY UNDER 100 FT

0602 PM     TSTM WND DMG     ST. DAVID               31.90N 110.23W
07/19/2007                   COCHISE            AZ   TRAINED SPOTTER

            LARGE COTTONWOOD TREE DOWNED ACROSS STATE HIGHWAY 80

0605 PM     HAIL             PATAGONIA               31.54N 110.75W
07/19/2007  M1.50 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

0623 PM     FLASH FLOOD      BENSON                  31.96N 110.30W
07/19/2007                   COCHISE            AZ   LAW ENFORCEMENT

            MANY STREETS FLOODED IN BENSON.

0624 PM     HAIL             RIO RICO                31.47N 110.98W
07/19/2007  M0.88 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

0651 PM     TSTM WND GST     5 NNE GREEN VALLEY      31.92N 110.99W
07/19/2007  E60.00 MPH       PIMA               AZ   TRAINED SPOTTER

            DUST STORM ALSO IN PROGRESS.

0653 PM     HAIL             ARIVACA JUNCTION        31.73N 111.06W
07/19/2007  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

0722 PM     DUST STORM       CORONA DE TUCSON        31.95N 110.77W
07/19/2007                   PIMA               AZ   FIRE DEPT/RESCUE

            VISIBILITY 1/4 MILE

0722 PM     TSTM WND GST     CORONA DE TUCSON        31.95N 110.77W
07/19/2007  E60.00 MPH       PIMA               AZ   FIRE DEPT/RESCUE

0730 PM     DUST STORM       TUCSON                  32.24N 110.94W
07/19/2007                   PIMA               AZ   NWS EMPLOYEE

            VISIBILITY 1/4 MILE AT NWS TUCSON ON UOFA CAMPUS

0733 PM     TSTM WND GST     TUCSON                  32.24N 110.94W
07/19/2007  E60.00 MPH       PIMA               AZ   NWS EMPLOYEE

            ESTIMATED AT NWS OFFICE. MEASURED GUST TO 69 MPH ON ROOF
            OF U OF A ATMOSPHERIC SCIENCES BUILDING.

0733 PM     DUST STORM       8 WNW TUCSON            32.26N 111.07W
07/19/2007                   PIMA               AZ   TRAINED SPOTTER

            VISIBILITY 1/4 MILE

0735 PM     TSTM WND DMG     7 NE TUCSON             32.31N 110.86W
07/19/2007                   PIMA               AZ   LAW ENFORCEMENT

            TREE DOWNED ACROSS TANQUE VERDE RD. NEAR PANTANO WASH

0750 PM     TSTM WND DMG     4 NW TUCSON             32.28N 110.99W
07/19/2007                   PIMA               AZ   BROADCAST MEDIA

            POWER LINES DOWNED IN MIRACLE MILE AREA OF TUCSON

0803 PM     DUST STORM       MARANA                  32.41N 111.17W
07/19/2007                   PIMA               AZ   AMATEUR RADIO

            VISIBILITY NEAR ZERO

0809 PM     TSTM WND GST     7 SSW AVRA VALLEY       32.34N 111.35W
07/19/2007  M63.00 MPH       PIMA               AZ   TRAINED SPOTTER

0855 PM     DUST STORM       PICACHO PEAK            32.65N 111.40W
07/19/2007                   PINAL              AZ   AMATEUR RADIO

            NEAR ZERO VISIBILITY ALONG INTERSTATE 10 AT MILE MARKER
            197

0908 PM     DUST STORM       RED ROCK                32.58N 111.32W
07/19/2007                   PINAL              AZ   AMATEUR RADIO

            VISIBILITY NEAR ZERO ALONG INTERSTATE 10.

0917 PM     DUST STORM       ELOY                    32.74N 111.61W
07/19/2007                   PINAL              AZ   LAW ENFORCEMENT

            VISIBILITY DOWN TO ONLY 5 FT

&&

PYTLAK
CORRECTED TYPOS

The radar

The Tucson radar (KEMX), 43 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Pima

When
July 20, 12:00 AM MST to 3:00 AM MST
Where
Pima County, 5 mi E of Tucson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.230, -110.844

A swift water rescue took place on the Pantano Wash at Speedway Boulevard where three teenagers needed to be rescued from the wash.

Flash Flood, Cochise

When
July 20, 7:00 PM MST to 9:30 PM MST
Where
Cochise County, Bisbee to Sierra Vista
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.430, -109.920

Excessive rainfall and low visibility contributed to a fatal accident on Highway 92 near Hereford. The Cochise County emergency dispatch facility flooded along with Highway 80 at Davis road. In this location two vehicles were stuck in high water.

Thunderstorm Wind, Pima

When
July 20, 8:00 PM MST to 9:00 PM MST
Where
Pima County, 20 mi NE of Sells
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
32.105, -111.639

A tin roof was blown off of a Carport at Santa Rosa Ranch on the Tohono O'odham Nation due to strong winds from thunderstorms.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Cochise2007-07-20MaleVehicle/Towed TrailerIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37112, 37108, 37118.